Does anxiety mess with your sleeping pattern?

  • Thread starter LivinWithAnxiety
  • Start date
LivinWithAnxiety

LivinWithAnxiety

Active member
Joined
Feb 25, 2019
Messages
32
Location
New York, New York
#1
As I continue to live with an anxiety disorder, I have trouble falling asleep, and my brain always seems to want to wake up early in the morning before my body is ready. So I have probably been getting 5 to 6 hours of good sleep per night for a couple weeks now, probably closer to 5. Sometimes I only sleep a few hours and I'm very tired the next day, and my level of exhaustion and inability to focus got so bad recently that I had to take time off from work, which is textbook anxiety disorder because my anxiety is effectively taking me out of my life and robbing me of my ability to earn a living.

My psychiatrist prescribed Vistaril to me and told me to take one or two tablets *as needed* (25 to 50 mg). Well last night, after four or five days in a row of taking one or two before bed, I decided to see how I did without it. So I woke up after about an hour and a half, couldn't fall back to sleep, took one, still didn't fall asleep, then finally took another one around 6 in the morning and fell asleep for about an hour. Then I was very tired in the late afternoon today and my anxiety level went up (being tired clearly enhances my anxiety a la the vicious cycle).

Does anyone have any feedback for me? Am I becoming addicted to Vistaril? Do the effects of it wear off after a while? (An ER psychiatrist and my current clinic psychiatrist seem to disagree on this point.) Do I need a stronger sleeping medication like Ambien?

I feel like this is the worst possible way that anxiety could choose to interfere with my life, meaning lack of sleep biologically makes it hard for me to continue living my life with anxiety. In other words, it seems like it makes overcoming anxiety less about 'will power' or accepting it and turns it into an issue of physical health...?
 
Hopeful313

Hopeful313

Well-known member
Joined
Jan 12, 2019
Messages
759
Location
Minnesota, USA
#2
Hi @LivinWithAnxiety

Vistaril in an antihistamine. It’s not a narcotic nor benzodiazepine. I doubt that you are addicted to it.

You mentioned taking it for 4-5 days and everything was fine. I believe you started a cycle then that one night you didn’t take it caused a disturbance.

You should stick to a regular schedule for at least 4-6 weeks to get your sleeping cycles regulated.

Have you tried melatonin? It’s over the counter and you don’t need doctor’s prescription. It’s a natural hormone made into pills and doesn’t interact with other medications except benzos or other sleeping medications. Another benefit of melatonin is that it regulates your blood pressure.

The source of your sleeping troubles is anxiety. Are you taking anything for it?
If your anxiety is controlled, your sleep will go back to normal. I recommend you look into that.

I hope you feel better soon.
 
G

gam9147

Well-known member
Joined
Feb 18, 2019
Messages
305
Location
Delaware, USA
#3
Agre with hopeful. melatonin is an all natural sleep aid, definitely try that, its non-addictive. Also valerian root is both a sleep aid as well as a calming aid. Double dose of awesome for those of us with anxiety! I highly recommend trying those before you go full pharmaceutical solution.

To answer your original question yes.... I'm waking up 2+ hrs earlier than I usually would lately, and its hard to 'kick the habit'. Being tired makes me more anxious too (that I can't do x, y, z). I completely understand.

I'm foruntate that I feel pretty good most nights, so going to sleep isn't as much of a problem, but my body does seem to constantly want to wake up way too early, and its hard to convince it to go back to sleep.
 
LivinWithAnxiety

LivinWithAnxiety

Active member
Joined
Feb 25, 2019
Messages
32
Location
New York, New York
#4
Hi @LivinWithAnxiety

Vistaril in an antihistamine. It’s not a narcotic nor benzodiazepine. I doubt that you are addicted to it.

You mentioned taking it for 4-5 days and everything was fine. I believe you started a cycle then that one night you didn’t take it caused a disturbance.

You should stick to a regular schedule for at least 4-6 weeks to get your sleeping cycles regulated.

Have you tried melatonin? It’s over the counter and you don’t need doctor’s prescription. It’s a natural hormone made into pills and doesn’t interact with other medications except benzos or other sleeping medications. Another benefit of melatonin is that it regulates your blood pressure.

The source of your sleeping troubles is anxiety. Are you taking anything for it?
If your anxiety is controlled, your sleep will go back to normal. I recommend you look into that.

I hope you feel better soon.
Hello and thanks for the response! I used to take melatonin but my psychiatrist said that I shouldn't take it with the Vistaril so i haven't. And yes, I've been on Prozac for about a week and a half and it does seem like I am starting to feel the benefits.
 
axnkool

axnkool

Member
Joined
Mar 22, 2019
Messages
11
Location
Frankfurt
#5
Been having a lot of problems with falling asleep lately. Sometimes takes hours to fall asleep. Melatonin doesn't help me. I'd recommend giving that a try first and if you still can't sleep, Benedryl has been helping me the last few weeks. I'm sure relying on Benedryl to sleep isn't good, but at least I'm getting some sleep now. I try to sleep without it a couple of times a week but I end up not falling asleep and taking it those nights as well.
 
TiredTina

TiredTina

Well-known member
Admin
Moderator
Joined
Jul 21, 2010
Messages
29,673
Location
West Sussex, England
#6
I suffer badly with insomnia and asked my GP about possibly trying Benadryl. She was totally against it as it’s very addictive. I know how awful it is when you just can’t sleep so do understand that people just want to find something that works.
 
LivinWithAnxiety

LivinWithAnxiety

Active member
Joined
Feb 25, 2019
Messages
32
Location
New York, New York
#7
Been having a lot of problems with falling asleep lately. Sometimes takes hours to fall asleep. Melatonin doesn't help me. I'd recommend giving that a try first and if you still can't sleep, Benedryl has been helping me the last few weeks. I'm sure relying on Benedryl to sleep isn't good, but at least I'm getting some sleep now. I try to sleep without it a couple of times a week but I end up not falling asleep and taking it those nights as well.
I'm in pretty much the exact same situation, getting 5 to 6 hours of sleep on nights that I take Vistaril (comparable to Benadryl) and pretty much always less than that when I take melatonin instead. I haven't slept for 8 hours in one night in months.
 
LivinWithAnxiety

LivinWithAnxiety

Active member
Joined
Feb 25, 2019
Messages
32
Location
New York, New York
#8
I suffer badly with insomnia and asked my GP about possibly trying Benadryl. She was totally against it as it’s very addictive. I know how awful it is when you just can’t sleep so do understand that people just want to find something that works.
Well I'm getting all kinds of mixed messages about Benadryl/Vistaril, which I guess are both antihistamines. Someone here said antihistamines aren't addictive. The psychiatrist at one of the ERs I went to said I can take Benadryl but that after about a week it stops working as a sleep aid.

In my experience, I think Benadryl knocked me out for like 9 or 10 hours one time very early on. After that, I do feel that for some time I would feel drowsy from it, but for the last month or so it doesn't really seem like it's doing much, though it must be because I have trouble staying asleep when I don't take it. My psychiatrist said she had never heard that antihistamines stop working as a sleep aid after a week and has prescribed Vistaril to me twice.

For what it's worth, I'm inclined to trust the ER doctor, and she basically said I can keep taking Benadryl after a week but it's not going to do anything. (Note that my experience has been that it's doing *something*, though that may not be all that much. Also note that I am not increasing my nightly dose past 50 mg.)

Can anyone else confirm that Benadryl is an antihistamine and that antihistamines are not addictive? Tina, after all I've heard I'm quite surprised that your GP had such a strong negative reaction to you taking Benadryl.
 
TiredTina

TiredTina

Well-known member
Admin
Moderator
Joined
Jul 21, 2010
Messages
29,673
Location
West Sussex, England
#9
This is from the nhs U.K. site

Yes, it is addictive. You can become dependent on diphenhydramine if you take it continuously for a period of time. For example, if you take it every day for more than 2 weeks.
To avoid becoming addicted, adults and children should only take diphenhydramine for a very short time, unless your doctor advises otherwise.
 
LivinWithAnxiety

LivinWithAnxiety

Active member
Joined
Feb 25, 2019
Messages
32
Location
New York, New York
#10
Well, I guess Vistaril is technically called hydroxyzine, so even though it's not diphenhydramine, I guess they are both antihistamines, and it does seem like both are potentially addictive according to the internet. I see my psychiatrist Thursday and I am going to ask her about it. It's frustrating knowing that your doctor is so strongly opposed to something that has been prescribed to me by my doctor without any warning of addiction.
 

Similar threads